Hello. I started chemotherapy 4 weeks ago and every side effect listed came my way, I was so so ill. I have now had a second round on a reduced dose over 3 hours and I can cope, though feeling spaced out a lot, hard to concentrate on anything, pins and needles in my hands and face are frustrating, painful and limiting I feel like a prisoner as cannot bear change of temperature so can’t even do a walk. My appetite is poor, and I find swallowing difficult, like it’s stuck ... has that happened with anyone else? Apart from gloves and hot water boypttle anything ekse I’m missing re hands .... Thankyou.
Hi , goodness it sounds tough, I’m afraid I haven’t started my chemo yet so can’t offer any advice but I would hope your team are aware of how severe your side effects are ? Perhaps it needs looking at . I hope you get someone else along to offer more advice
I know what you mean, kind of like a stabbing sensation in the middle of your throat.
All I can say is hot drinks worked best for me, room temp was ok on round 1 but on round 2 even these stabbed. So I had to add boiling water to everything to heat it up!
I wasn’t able to even go outside until day 10 on my 2nd round because of the cold sensation, especially my fave & earlobes...
Hi, are you on Capox? I am just about to start my fourth cycle and also suffered severe side effects. My oncologist is always very reassuring that I am not the only one. She reduced the Oxaliplatin after cycle 1, the Capecitabine after cycle 2 and the Oxaliplatin again after cycle 3. The neuropathy in my fingers, nose and eyes is extremely painful. I have lots of pairs of gloves as I have to wear them all the time, even when eating, patting the dog etc so need lots of clean ones! The first 5 days are the worst, and a good tip is that if you immerse your hands in warm water, then dry them quickly, you have about 10 seconds when your fingers will work without pain, eg for doing up a bra!. I can’t go out into the garden unless it’s warm, and even then I wear a huge scarf around my face.
I too lose my appetite completely for the first 12 days, and completely understand about finding swallowing difficult. I can only drink hot water. I have a flask next to me so I can top up my mug if the water gets cold. I was told I really must eat more, especially protein because the chemo attacks the protein in your body. A yogurt goes down well and I make myself eat high protein bars. Also cereal with hot milk. Before I take the evening tablets I eat a mini custard pot, which I feel will line my stomach. I swear I am never going to eat custard again after the final cycle! After cycle 1 the sickness and vertigo disappeared, but the neuropathy, diarrhoea and extreme tiredness remain. For the first 12 days I am virtually chair bound and feel like I am retreating from the world, more so with each cycle. But then it gets better. Only one cycle to go, hurray! I try to remember what someone said to me: “chemo is your friend, not always a very nice friend, but is always working in your behalf”. Let’s hope it is working! I wish you the very best of luck and hope your next cycle is more bearable. Keep warm xx
Ive just started my 6th and final cycle, i ended up on infusions over four hours at a 75% dose, that has made the side effects more manageable, though I don't think mine have been as bad as yours sound as I am able to go out for walks if I wrap up warm, in the first week to 10 days after my infusion I go out with just my eyes showing. I've had a few treatment delays due to poor blood results and I was able to go out wrapped up normally for the weather during those.
A friend gave me some pocket hand warmers, they have been helpful.
Good luck finding a balance between treatment and side effects
I've just got home from my first infusion of Oxyplatin and have 2 large packs of tablets. I have to take 5 tonight and the 5 morning and evening for 2 weeks. As you are ahead of me, do you take all the 5 tablets in one sitting, so to speak. I note you have a reduced dose now). I've already got pins and needles and couldn't get the washing in!
it should let you know on the box how they should be taken?
with me, I usually have to take 4 Capecitabine tablets in the morning with breakfast & 4 again in the evening with dinner (always with food & at least 8 hours apart) There are usually steroid tablets for the first few days also (usually with breakfast along with the Capecitabine tablets & again with lunch, not to be taken in the evening because they keep you awake at night)
Instructions should be on your box though
Thank you Suzy Su. I couldn't see anything on the box instructions about spacing the tablets, it just seems so many to take at one sitting and some of them are huge. Ive had the steroids at the hospital but have them for the next few days at home. I appreciate your help.,so thank you again.
Hello hope you are ok, get the hot water bottle ready and think ahead to brushing your teeth, washing hands .... no to cold drinks for a while. The steroids will help for the first few days, but be ready for when they’ve finished in terms of exhaustion... be kind to yourself x
i find if I take them with warm milk it’s easier .....
Yes, I take Mike with a nice warm cup of tea & they defo go down easier than with water!
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007